View Mobile Site

Ask Dr. Gott 12/13

Medication causes nasty cough

DEAR DR. GOTT: My grandson has a very hacky cough that is very noticeable when I talk to him on the phone.  Our family is concerned that it could become a big problem as he grows older.  He is 41, has never smoked and has a very high-stress job that requires him to have a physical each year.  He is on high blood-pressure medicine, also.  Could the medication or stress have an effect on him, causing this cough?
    DEAR READER: A class of blood-pressure-lowering drugs, called ACE inhibitors, has the potential side effect of a dry, hacky cough.  I advise your grandson to check with his physician.  Perhaps a trial of another type of medication -- if he is currently taking an ACE inhibitor — would be appropriate.  Although such a side effect will not harm his health, it is an annoying inconvenience and should be addressed.  
    To give you related information, I am sending you a copy of my Health Report "Hypertension."  Other readers who would like a copy should send a long, self-addressed, stamped envelope and $2 to Newsletter, PO Box 167, Wickliffe, OH 44092.  Be sure to mention the title. 

    DEAR DR. GOTT: I write today about a rather unusual problem, something I am reluctant to talk with my doctor about as it is rather personal.  I am now in my 70s and basically a healthy person.  I do take medications to control my blood pressure and some pills to keep my heart healthy, as I had two stents placed therein several years ago.  Things have gone well, I get plenty of exercise on a small farm and also work inside when the weather does not allow me to work outside.
    Here is my question.  My wife and I still enjoy sexual relations on the average of a couple of times a week.  In recent weeks there seems to be a major change in the amount of discharge with ejaculation; in fact, sometimes there does not seem to be any.  Is this normal for someone my age?  Is this the beginning of erectile dysfunction?  
    DEAR READER: In my practice, a significant number of men complain about progressive loss of semen.
    Some cases have an obvious answer.  For example, one man complained of "dry runs" but then confessed that his wife was the one who measured the amount by noting the ejaculate in the toilet.  This was not a scientific finding.
    However, other patients appear to have bona fide, age-related loss of volume that is consistent.  Their exams were normal (by urologists).
    I suggest that you ignore your "dry runs." As long as you are enjoying orgasm, disregard the lack of semen.  And check with a urologist if the situation changes or you experience erectile problems.  
    To give you related information, I am sending you a copy of my recently updated Health Report "Erectile Dysfunction." Other readers who would like a copy should send a long, self-addressed, stamped envelope and $2 to Newsletter, PO Box 167, Wickliffe, OH 44092.  Be sure to mention the title.

Interested in viewing premium content?

A subscription is required before viewing this article and other premium content.

Already a registered member and have a subscription?

If you have already purchased a subscription, please log in to view the full article.

Are you registered, but do not have a subscription?

If you are a registed user and would like to purchase a subscription, log in to view a list of available subscriptions.

Interested in becoming a registered member and purchasing a subscription?

Join our community today by registering for a FREE account. Once you have registered for a FREE account, click SUBSCRIBE NOW to purchase access to premium content.

Membership Benefits

  • Instant access to creating Blogs, Photo Albums, and Event listings.
  • Email alerts with the latest news.
  • Access to commenting on articles.

Please wait ...